H.E.A.R.
hearnet.comare you at risk?featuresshop HEAReventspartners
hearnet.comabout HEARhelp uslinks

Current Features

Artist

VIP

Archives

Video PSA's

Articles

Archive

Active Physics for Schools

"Can't HEAR You Knocking" Video





chat us up join our email list

Ototoxic Drugs

Ototoxic drugs that cause sensorineural loss include quinine, streptomycin, neomycin and kanamycin. Neomycin is often an ingredient in eardrops. The product label will state that use is contraindicated if there is a perforation in the tympanic membrane.

Ototoxic drugs are given as antibiotics. The suspected site for damage by ototoxic drugs is the spiral ganglion.

When common drugs, like aspirin, can cause a temporary threshold shift and tinnitus, although this reversible when the aspirin is discontinued. Many people with arthritis rely heavily on aspirin.

1.) Some of the drugs reported to cause tinnitus also produce a permanent or temporary hearing loss. Some of those doses producting a permanent hearing loss and tinnitus are drugs such as the aminoglycoside antiboitics and cisplatin.

Aminoglycoside antibiotics:

Amikacin, Gentamicin, Kanamycin, Noemycin, Streptomycin, Tobramycin.

2.) Example of drugs that produce a temporary hearing loss and tinnitus are aspirin and other nonsteroidal anti- inflammatory drugs, furosemide, ethacrynic acid and erythromycin.

Non-steroidal anti-inflammatory:

Asprin, Diflunisal, Fenoprofen, Ibuprofen, Indomethacin, Ketoprofen, (Salicylates)

Heterocyclic antidepressants:

Meclofenamate, Naproxen, Phenylbutazone, Piroxicam, Sulindac, Tolmetin

3.) Examples of those drugs reported to produce tinnitus and no hearing loss are heterocyclic antidepressants, Valium, and antihistamines.

Heterocyclic antidepressants:

Amitriptyline: Elavil, Endep Amoxapine: Asendin Desipramine: Norpramin, Pertofrane Doxepin: Adapin, Sinequan Imipramine:Janimine, Sk-pramine, Tofranil Maprotiline: Ludiomil Nortriptyline: Aventyl, Pamelor Protriptyline: Vivactil Trazodone: Desyrel Trimipramine: Surmontil ( Tricyclic Class)

Because of the known-association of auditory damage such as acoustic trauma and tinnitus, it is not surprising that other agents such as drugs that produce either temporary or permanent auditory damage can also produce tinnitus . It is more difficult to understand how drugs that have no other known auditory effects are capable of producing tinnitus. Some individuals who have tinnitus report that when they take many different drugs their tinnitus becomes worse. Caffeine, nicotine, and alcohol, while not considered to be drugs by everyone, are also drugs that some people say augment their tinnitus. However, However, I am not aware of any controlled studies for these drugs in aggravating tinnitus.

 

 





are you at risk? | features | shop H.E.A.R. | events | partners

about H.E.A.R. | help us | links | home


copyright 1995-2013 - all rights reserved - full trademark notice


search | disclaimer | photo credits |contact us